Alert archive / New Jersey / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 135, NWS Philadelphia/Mount Holly

July 3, 2025Monroe County, Pennsylvania; Sussex County, Warren County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jul 3, 2025, 3:35 PM EDT for Monroe County, Pennsylvania; Sussex County, Warren County, New Jersey. It was in force for 40 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2025, 3:35 PM EDT (19:35 UTC)
Expired
Jul 3, 2025, 4:15 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sussex County, NJ, Warren County, NJ, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 135 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:43 PM EDTTSTM WND DMG3 Nne Five Points, NJTrees and wires down near Halsey Road. Fire reported. Time estimated from radar.
Jul 3, 3:52 PM EDTTSTM WND DMG2 N Fredon Twp, NJPower lines and power poles downed and on fire near Hillcrest Road. Time estimated from radar.
Jul 3, 3:52 PM EDTHAIL 0.25Branchville, NJPea-size hail in Branchville. Time estimated from radar.
Jul 3, 3:55 PM EDTTSTM WND DMGHampton Twp, NJSeveral trees and wires down around Hampton Township. Time estimated from radar.
Jul 3, 3:57 PM EDTTSTM WND DMG2 Ssw Stillwater Twp, NJTrees and wires down within Stillwater. Time estimated from radar.
Jul 3, 3:58 PM EDTTSTM WND DMGNewton, NJSeveral trees and wires down around Newton. Time estimated from radar.
Jul 3, 4:00 PM EDTTSTM WND DMG2 Ssw Pellettown, NJPictures of trees down along CR 52 at the top of Cummins Hill. Time estimated from radar.
Jul 3, 4:00 PM EDTTSTM WND DMG3 E Newton, NJTrees down on wires by mile marker 4 on Route 623. Time estimated from radar.
Jul 3, 4:12 PM EDTTSTM WND DMG1 W Andover-Aeroflex Ai, NJDowned Tree on US 206 Northbound At South of Goodale Rd (Andover Twp), All lanes closed northbound; 1 right lane of 2 lanes closed southbound. Time estimated from radar.
Jul 3, 4:13 PM EDTTSTM WND DMG1 Nne Sparta, NJTrees and wires down in Sparta, NJ. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

732 
WUUS51 KPHI 031935
SVRPHI
NJC037-041-PAC089-032015-
/O.NEW.KPHI.SV.W.0135.250703T1935Z-250703T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
335 PM EDT Thu Jul 3 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Sussex County in northwestern New Jersey...
  North central Warren County in northwestern New Jersey...
  East central Monroe County in northeastern Pennsylvania...

* Until 415 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over
  Flatbrookville, or 10 miles northwest of Newton, moving east at 30
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Sussex,
  Branchville, Andover, Flatbrookville, Lake Mohawk, Werry Lake,
  Millbrook, Five Points, Pellettown, Crandon Lakes, Echo Lake,
  Highland Lake, Marshalls Creek, and Hidden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.

&&

LAT...LON 4120 7437 4097 7464 4102 7518 4112 7506
      4108 7503 4112 7495 4118 7488 4124 7486
TIME...MOT...LOC 1934Z 283DEG 28KT 4113 7493 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
2 follow-up statements
131 
WWUS51 KPHI 031948
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
348 PM EDT Thu Jul 3 2025

NJC037-041-PAC089-032015-
/O.CON.KPHI.SV.W.0135.000000T0000Z-250703T2015Z/
Sussex NJ-Warren NJ-Monroe PA-
348 PM EDT Thu Jul 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SUSSEX...NORTH CENTRAL WARREN AND EAST CENTRAL MONROE COUNTIES...

At 348 PM EDT, a severe thunderstorm was located over Branchville, or
near Newton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Sussex,
Branchville, Andover, Flatbrookville, Lake Mohawk, Millbrook, Five
Points, Pellettown, Crandon Lakes, Echo Lake, Highland Lake, Werry
Lake, and Hidden Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4120 7437 4097 7464 4102 7518 4108 7503
      4112 7495 4123 7475
TIME...MOT...LOC 1948Z 280DEG 28KT 4111 7478 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse
057 
WWUS51 KPHI 031959
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
359 PM EDT Thu Jul 3 2025

PAC089-032009-
/O.CAN.KPHI.SV.W.0135.000000T0000Z-250703T2015Z/
Monroe PA-
359 PM EDT Thu Jul 3 2025

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, this warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
northwestern New Jersey...and northeastern Pennsylvania.

LAT...LON 4120 7437 4097 7464 4101 7507 4102 7508
      4111 7485 4121 7469
TIME...MOT...LOC 1959Z 279DEG 24KT 4109 7468 

$$

NJC037-041-032015-
/O.CON.KPHI.SV.W.0135.000000T0000Z-250703T2015Z/
Sussex NJ-Warren NJ-
359 PM EDT Thu Jul 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SUSSEX AND NORTH CENTRAL WARREN COUNTIES...

At 359 PM EDT, a severe thunderstorm was located near Ogdensburg, or
near Newton, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Wind damage to roofs, 
         siding, trees, and power lines is possible.

Locations impacted include...
Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Sussex,
Branchville, Andover, Lake Mohawk, Five Points, Pellettown, Highland
Lake, and Crandon Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

&&

LAT...LON 4120 7437 4097 7464 4101 7507 4102 7508
      4111 7485 4121 7469
TIME...MOT...LOC 1959Z 279DEG 24KT 4109 7468 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gorse

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:53 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 3, 1:53 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
153 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A reinforcing cold front will drop through the region late today
and into tonight. Dry high pressure will build into the region
on Friday and remain in control through the weekend, providing
seasonable temperatures and tranquil weather conditions. Warmer,
more humid, and unsettled conditions will return early next
week.

&&

.NEAR TERM /THROUGH FRIDAY/...
A Severe Thunderstorm Watch has been issued for parts of
northern New Jersey and eastern Pennsylvania until 10pm.

Showers and thunderstorms are developing this afternoon and will
continue into this evening as a cold front sinks southward. Overall,
the best forcing will reside north and east of our immediate
forecast area up into the Hudson Valley and New England, however a
corridor of MLCAPE up to 2000 J/kg and 0-6 km shear around 40 kt
will be available. This setup will support the potential for severe
thunderstorms. There is a Slight risk (Level 2/5) for severe
weather for areas north and east of Philadelphia with areas
south and west in a Marginal (1/5) risk. The primary threat is
damaging wind gusts with large hail also possible. General
timing looks to continue to be from 2pm-10pm. Highs today will
be in the low 80s to low 90s.

For tonight, any remaining storms will weaken quickly after
sunset with the loss of diurnal heating. The front will make its
way off the coast, giving way to a mostly clear sky. Lows
should fall into the 50s and 60s.

For Independence Day, a rather pleasant and dry day is
expected. A high pressure system builds into the region and will
keep the day dry and sunny. The post frontal regime after
today's cold front will translate to temperatures mainly in the
low to mid 80s and comfortable humidity values with dew points
in the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Dry and seasonable weather conditions expected for the rest of
the holiday weekend.

High pressure overhead Friday night will result in clear skies
and calm winds, a great setup for strong radiational cooling
night. As a result, we will likely see the coolest and most
comfortable summer night in quite some time, with lows in the
mid 50s to mid 60s and a dry airmass in place.

The broad ridging will dominate the region over the weekend,
which will keep convection suppressed and temperatures near
normal, though temperatures will start trending upward a couple
degrees each day. Saturday will be another very pleasant day,
similar to Friday as the surface high slides overhead. High
temperatures remaining in the mid to upper 80s under sunny skies
and dewpoints mixing out nicely once again to provide us with
some low humidity. By Sunday, high pressure will be located
offshore, resulting in some return flow and thus a more sensible
increase in temperatures and humidity levels compared to the
previous days. Highs Sunday in the upper 80s to low 90s. Lows in
the 60s to near 70 degrees both nights.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
Return flow will continue into the first half of next week as
upper ridging shifts out to sea and some troughing develops near
the Great Lakes. This will result in more unsettled conditions
developing again, with mostly diurnally driven chances for
showers and thunderstorms. Any severe threats remain to be seen.
The greatest chances for showers and storms currently looks to
be Tuesday and Wednesday. Expect temperatures to start trending
slightly above normal early next week as well, though they
should moderate some toward the middle of the week. Highs in the
mid 80s to low 90s and lows in the mid 60s to mid 70s, along
with increasing humidity.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR. Isolated to scattered showers and thunderstorms in
the afternoon; primarily around or after 19Z for KABE/KRDG, and
after 20Z for KTTN/KPNE/KPHL so have included VCTS at these
terminals. Remainder of terminals, confidence is quite low so
left out of TAFs for now. West-northwest winds around 10 kts
with a few gusts in excess of 15 kts possible. Moderate
confidence.

Tonight...VFR. Residual showers and thunderstorms wane by 01-03Z.
Northwest winds around 5 kt or less. High confidence.

Friday..VFR with a northwest wind around 5 knots. High
confidence.

Outlook...

Friday night through Sunday...VFR. No significant weather.

Monday and Tuesday...Prevailing VFR. Isolated thunderstorms
possible.

&&

.MARINE...
No marine headlines are in effect through tonight. West winds
around 5-10 kt this morning will become south-southwest around
10-15 kt this afternoon. For tonight, winds will veer from
southwest to north around 10-15 kt with the passing of a cold
front. Seas of 2-3 feet. Outside of an isolated thunderstorm
this afternoon, fair weather is expected.

Friday night...Sub-SCA conditions expected.

Outlook...

Friday night through Monday...No marine hazards expected.

Rip Currents...

For today, south-southwest winds around 10 mph with breaking
wave heights of 1-3 feet. A SSE swell of 2 feet and a 6-8 second
period persists. As a result, have maintained a LOW risk for
dangerous rip currents for all beaches.

For Independence Day, north winds around 10 mph in the morning
will become east-southeast around 5-10 mph in the afternoon.
Breaking wave heights of 1-2 feet with a SSE swell of 2 feet and
a 6-8 second period. As a result, have opted to go with a LOW
risk for dangerous rip currents for all beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...MJL/Staarmann
NEAR TERM...DeSilva/Guzzo
SHORT TERM...MJL/Staarmann
LONG TERM...MJL/Staarmann
AVIATION...Guzzo/MJL
MARINE...Guzzo/MJL
Hazardous weather outlook, Jul 3, 12:10 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1210 PM EDT Thu Jul 3 2025

MDZ012-015-019-020-041615-
Kent MD-Queen Annes-Talbot-Caroline-
1210 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...This afternoon and tonight.

There is a Marginal risk for isolated severe thunderstorms this
afternoon and evening with the primary risk being damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NG

In the hours before

Local storm report, Jul 3, 3:29 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
329 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     Hail             Kutztown                40.52N 75.78W
07/03/2025  M0.25 Inch       Berks              PA   Public

            Pea-sized hail in Kutztown, time given in
            report.

&&

Hoeflich

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:38 PM EDTSevere Thunderstorm WarningPHIBerks, Lehigh21 min
Jul 3, 3:23 PM EDTSevere Thunderstorm WarningPHIBerks, Bucks, Lehigh, Montgomery26 min
Jul 3, 3:56 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe49 min
Jul 3, 4:41 PM EDTSevere Thunderstorm WarningPHIBucks, Carbon, Lehigh, Monroe, Northampton49 min
Jul 3, 5:27 PM EDTSevere Thunderstorm WarningPHIBucks, Lehigh, Northampton48 min
Jul 3, 5:56 PM EDTSevere Thunderstorm WarningPHICarbon, Lehigh, Northampton49 min
Jul 3, 6:11 PM EDTFlash Flood WarningPHICarbon, Lehigh, Northampton4 hr
Jul 3, 6:39 PM EDTSevere Thunderstorm WarningPHIBucks, Lehigh, Northampton34 min
Jul 3, 4:02 PM EDTSevere Thunderstorm WarningPHIMorris, Sussex43 min
Jul 3, 5:16 PM EDTSevere Thunderstorm WarningPHIHunterdon, Morris, Somerset, Warren44 min
Jul 3, 5:53 PM EDTSevere Thunderstorm Warning Considerable damage threatPHIMiddlesex, Morris, Somerset37 min
Jul 3, 6:43 PM EDTSevere Thunderstorm WarningPHIMonmouth32 min
Jul 3, 6:48 PM EDTSpecial Marine WarningPHI87 min
Jul 3, 7:55 PM EDTSpecial Marine WarningPHI95 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2025Severe Thunderstorm Warnings in Pennsylvania, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.